A 30-year-old member asked:
Disclaimer

what are the causes of low potassium (hypokalemia)?

2 doctor answers
Dr. Quresh Khairullah
41 years experience Nephrology and Dialysis
See below: A low potassium level has many causes, some are due to decreased intake, some due to increase loss from the skin, gut eg loose stools, urine eg alcohol intake, tubular problems or magnesium deficiency.Others are due to shift of potassium into the cells.
Answered on Jan 15, 2020
18
18 thanks
Dr. S. Smiley Thakur
30 years experience Nephrology and Dialysis
In/out/shift: The approach is as follows: 1. Not enough in: this is not likely 2. Too much out: a) urine: can occur with diuretics, low magnesium b) gi: as a result of vomittng, or due to diarrhea 3. Shift: into cells in patients with alkalosis, or with Insulin excess.
Answered on Jan 15, 2020
2
2 thanks

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month

Related questions:

A 55-year-old female asked:
Dr. Ed Friedlander
43 years experience Pathology
Periodic paralysis?T: This sounds to me like hypokalemic periodic paralysis. I've seen good physicians miss this. Please read up on it, see if this fits you, talk with your ... Read More
A 22-year-old male asked:
Dr. Tony Ho
Dr. Tony Ho answered
13 years experience Infectious Disease
Not necessarily: These are not necessarily related, except for if you have what is called type 1 rta; in that case, innate kidney disease causes both low potassium (du ... Read More
1
1 thank
A 26-year-old female asked:
Dr. Michael Kleerekoper
A Verified Doctor answered
A US doctor answered Learn more
Insulin and carbs: Rachel, I wish I could help you but your comments are unclear. What do you mean by "insulin 64" and glucose 54? Have you been told that you have "con ... Read More
1
1 thank
A 29-year-old female asked:
Dr. Robert Sorrentino
35 years experience Cardiac Electrophysiology
Florinef (fludrocortisone): Florinef (fludrocortisone) causes salt and fluid retention. The fluid retention may cause a rise in bnp. Suggest you discuss result with your md. Lowe ... Read More
1
1 thank

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month